Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

June 28, 2021Graham County, Arizona

NWS Tucson, AZ issued this special weather statement at Jun 28, 2021, 3:15 PM MST for Graham County, Arizona. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2021, 3:15 PM MST (22:15 UTC)
Expired
Jun 28, 2021, 4:15 PM MST
In force
60 min
Issued by
NWS Tucson, AZ

County Graham County, AZ

The radar

The Tucson radar (KEMX), 138 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 4:05 PM MSTTSTM WND DMG2 Ese Pima, AZREPORTS FROM THE PUBLIC INTO RADIO STATION OF ROOFS BLOWN OFF, BLOCK WALLS AND TREES BLOWN OVER BETWEEN PIMA AND THATCHER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2852 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WWUS85 KTWC 282215
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
315 PM MST Mon Jun 28 2021
 
AZZ509>511-282315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
315 PM MST Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND WEST CENTRAL
GREENLEE COUNTIES UNTIL 415 PM MST...

At 314 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of San Carlos to 10 miles south
of Clifton. Movement was southwest at 20 mph.

Wind gusts of 50 mph and blowing dust will be possible with these
storms.

Locations impacted include...
Safford, Thatcher, Solomon, Roper Lake State Park, Safford Regional 
Airport, Pima, Bylas, Central, York, Calva, and Guthrie.

LAT...LON 3307 11040 3271 10987 3267 10934 3293 10918
      3342 11034
TIME...MOT...LOC 2214Z 026DEG 18KT 3336 11022 3289 10933 

$$

Meyer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jun 28, 3:01 PM MST, 14 minutes earlier.

Area forecast discussion, Jun 28, 3:01 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
301 PM MST Mon Jun 28 2021

.SYNOPSIS...Moisture continues to increase with daily afternoon
showers and thunderstorms expected. Temperature will be cooler
than average thanks to storms and cloud cover.

&&

.DISCUSSION...Afternoon dewpoints were holding in the 50s across
Graham/Greenlee/Cochise while other areas they have mixed out into
the 40s. 230 pm radar showed widely scattered t-storms NE of
Safford and isolated NW of Arivaca. Movement of storms generally
to the south. Afternoon PW values across SE AZ were mostly in the
0.75" to 1" range with up to 1.40" across SW NM where showers and
thunderstorms have been occurring most of today in the El Paso
forecast area. Water vapor imagery showed upper level trof/weak
upper low over SW NM. That upper level trof/weak upper low will
be a player in our forecast for the next several days.

For tonight...the bulk of widely scattered t-storms will mostly be
east and south of Tucson with a few storms lingering into the
overnight hours, especially W of Tucson. . Outflows from the
storms in Graham county, based on CAMs, will push east increasing
the potential for blowing dust to develop from Tucson W/NW. A
Blowing Dust Advisory is in effect from 4 pm to 8 pm for Pinal,
eastern and central Pima county later this afternoon into this
evening. Relatively fast movement of storms will limit the threat
of flash flooding.

Deeper moisture will continue to move into the area over the next
several days are surges of moisture move north up the Gulf of CA
associated with Hurricane Enrique which will have weakened to a
tropical storm when it approaches the southern tip of Baja
Wednesday morning. Tuesday and Wednesday look to be rather active
as the above mentioned trof over SW NM moves west across the area
as an inverted trof. With PW values ranging from 1.25" east to 2"
west localized flooding is possible, especially for the wildfire
scars of the past two years.

Standard monsoon forecast Thursday through the weekend with
scattered afternoon and evening thunderstorms with high
temperatures remaining below normal.

&&

.AVIATION...Valid through 30/00Z.
Clouds SCT-BKN 8k-12k ft AGL into the evening with SCT -SHRA/TSRA
east and south of KTUS. Skies clearing late tonight. Wind gusts up
to 45 kts possible near TSRA. Otherwise, SFC winds E/SE  to 8-15
kts, becoming E/SE 12-20 kts overnight. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Deeper moisture continued to spread into far eastern
sections of AZ today. A few showers and thunderstorms had managed
to develop around the White Mountains this afternoon. The steering
flow was generally from the north, so the overall track of showers
and thunderstorms will be from the north to south through tonight.
As this moisture spreads farther west, rain chances will increase
areawide on Tuesday and more so on Wednesday as tropical moisture
associated with Hurricane Enrique spreads into the Desert Southwest
from the south. Residual moisture and a favorable steering flow
will keep daily showers and thunderstorms in the forecast through
the rest of the week. Maximum temperatures will generally be
staying a few degrees below seasonable averages, with minimum
relative humidities values more typical of the peak of the monsoon
in late July and early August. Surface winds from the east and
southeast will remain breezy through late Tuesday with lighter
sustained winds expected Wednesday through the weekend. As always,
showers and thunderstorms could produce erratic wind directions
and speeds posing a concern for current fires. The concern for
locally heavy rainfall will also increase for the fire burn scars
Tuesday into at least Friday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Blowing Dust Advisory until 8 PM MST this evening for AZZ502-
  504>506.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 28, 2:13 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
213 PM MST Mon Jun 28 2021

AZZ509-510-282215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
213 PM MST Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 315 PM MST...

At 211 PM MST, Doppler radar was tracking an area of strong
thunderstorm near Morenci and Clifton, moving southwest at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Safford, Clifton, Thatcher, Solomon, Morenci, Safford Regional
Airport, Duncan and Guthrie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3279 10994 3325 10944 3312 10904 3268 10905
TIME...MOT...LOC 2111Z 030DEG 18KT 3306 10931

Meyer
Special weather statement, Jun 28, 3:15 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
315 PM MST Mon Jun 28 2021

AZZ509>511-282315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
315 PM MST Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND WEST CENTRAL
GREENLEE COUNTIES UNTIL 415 PM MST...

At 314 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of San Carlos to 10 miles south
of Clifton. Movement was southwest at 20 mph.

Wind gusts of 50 mph and blowing dust will be possible with these
storms.

Locations impacted include...
Safford, Thatcher, Solomon, Roper Lake State Park, Safford Regional
Airport, Pima, Bylas, Central, York, Calva, and Guthrie.

LAT...LON 3307 11040 3271 10987 3267 10934 3293 10918
      3342 11034
TIME...MOT...LOC 2214Z 026DEG 18KT 3336 11022 3289 10933

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:50 AM MSTBlowing Dust AdvisoryTWCPima, Pinal10 hr
Jun 28, 2:13 PM MSTSpecial Weather StatementTWCGraham62 min
Jun 28, 3:37 PM MSTSevere Thunderstorm WarningTWCGraham38 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.